Colorado, 2008Winter Storm in Colorado, February 3 to 5, 2008
February 3 to 5, 2008 · NWS PUB · 14 events in 14 counties and zones
A winter storm generated heavy snow across portions of the region... and southeast plains.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm generated heavy snow across portions of the region... including higher elevations of the Pikes Peak area...the Sangre de Cristo mountains...Wet mountains...southern portions of the Interstate 25 corridor...and southeast plains. Six to 10 inches fell near Monument...Pueblo West...Florissant...Boone...Walsenburg...La Veta...and in southwest portions of Pueblo County. Around a foot of snow was noted near Rye and northwest of Aguilar. Snow up to 14 inches deep occurred at Fowler...while 16 inches of snow fell near Walsenburg and Trinidad. Finally...copious amounts of snow covered the summit of Wolf Creek Pass...where 63 inches of snow was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 3, 4:25 AM MST, 5 hours 35 minutes earlier.
Area forecast discussion, Feb 3, 4:25 AM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
425 AM MST SUN FEB 3 2008
.SHORT TERM...
(TODAY AND TONIGHT)
...HEAVY SNOW IN SOUTHWEST AND CENTRAL MOUNTAINS...
.CURRENTLY...STRONG DISTURBANCE STARTING TO MOVE INTO THE STATE.
SNOW STILL APPEARS TO BE WEST OF THE CWA. LOW CLOUDS AND FOG HAVE
DEVELOPED AT KALS AND CLOUDS ARE HOVERING OVER WOLF CREEK (CPW) AND
LA VETA PASS (VTP). OTHERWISE...CLEAR TO PARTLY CLOUDY OVER THE CWA.
.TODAY AND TONIGHT...STRONG TROUGH STILL ON TRACK TO MOVE INTO THE
REGION TODAY. WITH 700MB FROM THE SOUTHWEST AT 30 TO 50
KNOTS...GENERALLY STEEP LAPSE RATES...AND DEEP MOISTURE...CENTRAL
AND SOUTHWEST MOUNTAINS WILL GET A SIGNIFICANT SNOW EVENT. IN
PARTICULAR...EASTERN SAN JUAN MOUNTAINS WILL GET HAMMERED WITH
SEVERAL FEET OF SNOW LIKELY. ONLY MAJOR CHANGES MADE TO THE GRIDS
FOR THE CENTRAL AND SOUTHWEST MOUNTAINS WERE TO DECREASE SNOWFALL
AMOUNTS SOMEWHAT...SINCE THEY APPEARED TO BE EXCEPTIONALLY HIGH.
GRIDS HAVE AREAL VALUES OF 8 TO 10 INCHES IN 6 HOUR PERIODS OVER THE
SAN JUANS TONIGHT...WITH STORM TOTALS OF 2 TO 3 FEET. THIS MATCHES
WSW BETTER WHICH HAS 2 TO 4 FEET TOTAL ACCUMULATIONS...ALLOWING FOR
SOME LOCALLY HIGHER AMOUNTS IN THE MORE FAVORED AREAS. CURRENT
WARNING STARTS AT 13Z...WHICH MAY BE A FEW HOURS BEFORE THE
SIGNIFICANT SNOW STARTS. I WILL NOT CHANGE ANYTHING WITH THE
WARNING...BUT ADD SOME WORDING TO SUGGEST LIGHTER AMOUNTS IN THE
MORNING. OTHER SIGNIFICANT CHANGE WAS TO INCREASE POPS AND SNOWFALL
FOR SANGRE DE CRISTOS TONIGHT. LAPSE RATES BECOME STEEP DURING THE
EVENING...AND THE AREA IS A FAVORED AREA FOR LIFT WHEN LOOKING AT
PV/JET STREAM DYNAMICS. KEPT SNOWFALL TOTALS BELOW ADVISORY
CRITERIA SINCE THIS RANGE IS BLOCKED BY UPSTREAM MOUNTAINS. IN
ADDITION...NAM12 DOES NOT SHOW HIGH AMOUNTS FOR THE SANGRES. ALSO
INCREASED POPS IN WET MOUNTAINS AND WET MOUNTAIN VALLEY WITH
ACCUMULATIONS OF A FEW INCHES.
ON THE PLAINS...ADDED SOME AREAS OF ISOLATED POPS DURING THE LATER
AFTERNOON AND EVENING...WITH STEEP LAPSE RATES AND FORCING. LOWER
LEVELS WILL BE DRY WITH THE DEEP SOUTHWEST FLOW DEVELOPING...BUT
SOME SHOWERS MAY BE STRONG ENOUGH FOR SNOW TO REACH THE GROUND. IT
WILL ALSO BE WINDY OVER THE MOUNTAINS...HIGH VALLEYS AND PLAINS WITH
THE STRONG WINDS ALOFT. --PGW--
.LONG TERM...
(MONDAY THROUGH SATURDAY)
THE MAIN CONCERN THIS FCST PERIOD IS MONDAY AND MONDAY NIGHT.
MAJOR FULL LEGNTH LONGITUDINAL TROUGH WHICH WILL BRING WIDESPREAD
SNOW TO THE MTNS OF THE CONTDVD DURING THE SHORT TERM FCST PD WILL
BE LOCATED OVER NV/AZ BY 12Z MONDAY WITH A STRONG SHORT WAVE
LOCATED OVER S CALIF. SNOW...HEAVY AT TIMES...SHOULD BE ONGOING
ACROSS ALL OF THE MTNS ALONG THE CONTDVD ON MONDAY. AS THE TROUGH
NEARS THE FRONT RANGE LATER MONDAY...THE SFC FRONT SHOULD MOVE
SOUTH ACROSS THE PLAINS...BRINGING INCREASING MSTR AND N WINDS TO
THE PLAINS. ATTM...THE GUIDANCE IS NOT REALLY PRINTING OUT THAT
MUCH PRECIP DUE TO THE LACK OF UPSLOPE FLOW....BUT I HAVE REASON
TO BELIEVE THIS MAY BE A BIT UNDERDONE GIVEN THE STREGHTH OF THIS
SYSTEM (I BELIEVE LATER MODEL RUNS WILL SHOW NE WINDS AT 700 MB
ALONG THE E FACING MTNS FOR THE MONDAY/MONDAY NIGHT TIME PD). FOR
THIS REASON I HAVE BUMPED UP POPS ALONG THE I-25 CORRIDOR MONDAY
AND MONDAY NIGHT TO THE 40-50% CATEGORY. I HAVE ALSO PLACED
STRATIFORM PRECIP INTO THE WX GRIDDS. DEPENDING ON WHEN WE SEE THE
FROPA...WE MAY ACTUALLY SEE SOME RAIN OVER THE PLAINS ON MONDAY.
AFTER THIS SYSTEM EXITS THE REGION ON MONDAY NIGHT...SHORT WAVE
RIDGING WILL BUILD IN FOR TUESDAY. BY LATE TUESDAY INTO WEDNESDAY
ANOTHER QUICK MOVING SYSTEM WILL BRING MORE SNOW TO THE C MTNS.
AFTER WED SYSTEM...WE MAY FINALLY SEE A BIT OF A JANUARY THAW (IN
FEBRUARY) AS A RIDGE BUILDS OVER THE W CONUS...AND REMAINS OVER THE
REGION FOR AT LEAST A FEW DAYS. THE NEXT SYSTEM...OF PACIFIC
ORIGIN...IS NOT EXPECTED TO AFFECT THE REGION UNTIL AT LEAST EARLY
NEXT WEEK. /HODANISH
&&
.AVIATION...
IFR CONDITIONS AT KALS SHOULD DISSIPATE BY MID MORNING.
OTHERWISE GENERALLY VFR CONDITIONS AT TAF SITES EXCEPT FOR SOME
ISOLATED SNOW SHOWERS AT KPUB/KCOS AND SCATTERED SHOWERS AT KALS.
WITH FAIRLY STRONG SOUTHWEST WINDS ALOFT...GUSTY WINDS WILL DEVELOP
AT TAF SITES WITH LLWS CONCERNS AT KCOS. --PGW--
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM MST MONDAY FOR COZ067-068.
SNOW AND BLOWING SNOW ADVISORY FROM NOON TODAY TO 6 PM MST
MONDAY FOR COZ059-061-064-065.
WINTER STORM WARNING FROM NOON TODAY TO 6 PM MST MONDAY FOR
COZ058-060-066.
&&
06/34
Hazardous weather outlook, Feb 3, 6:53 AM MST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
653 AM MST SUN FEB 3 2008
COZ058>089-093>099-041400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
653 AM MST SUN FEB 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL FALL OVER MUCH OF THE MOUNTAINS AND HIGH VALLEYS TODAY AND
TONIGHT. BY SUNRISE MONDAY...ACCUMULATIONS OF 1 TO 3 FEET ARE
LIKELY OVER THE EASTERN SAN JUAN MOUNTAINS...AND 1 TO 2 FEET ARE
LIKELY OVER THE MOUNTAINS OF LAKE AND CHAFFEE COUNTIES. THE LA
GARITA MOUNTAINS WILL GET 6 TO 15 INCHES OF SNOW...AND THE LOWER
ELEVATIONS OF LAKE AND CHAFFEE COUNTIES WILL RECEIVE AROUND 3 TO 8
INCHES. IN THE SANGRE DE CRISTO MOUNTAINS...4 TO 8 INCHES OF SNOW
ARE POSSIBLE OVERNIGHT...AND 1 TO 4 INCHES ARE POSSIBLE IN THE SAN
LUIS VALLEY.
SOUTHWEST WINDS OF 20 TO 40 MPH OVER THE MOUNTAINS WILL CAUSE
SIGNIFICANT BLOWING AND DRIFTING SNOW IN THE CENTRAL AND SOUTHWEST
MOUNTAINS CAUSING DIFFICULT TO VERY DIFFICULT TRAVEL CONDITIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL CONTINUE THROUGH MONDAY IN THE MOUNTAINS ALONG THE
CONTINENTAL DIVIDE. AN ADDITIONAL 4 TO 8 INCHES OF SNOW WILL BE
POSSIBLE.
SNOW WILL DEVELOP ALONG THE SOUTHERN MOUNTAINS ON MONDAY AND
MONDAY NIGHT. TOTAL ACCUMULATIONS MONDAY AND MONDAY NIGHT WILL
RANGE BETWEEN 4 AND 10 INCHES. THE HEAVIES SNOWS WILL FALL ACROSS
THE SOUTHERN SANGRE DE CRISTO MOUNTAINS AND WET MOUNTAINS.
SNOW WILL ALSO FALL LATER MONDAY INTO MONDAY NIGHT ALONG THE I-25
CORRIDOR FROM THE COLORADO AND NEW MEXICO BORDER...NORTH TO THE
PALMER DIVIDE. ACCUMULATIONS OF 2 TO 4 INCHES IS EXPECTED.
ANOTHER WEATHER SYSTEM WILL AFFECT THE WEATHER ON WEDNESDAY. THIS
SYSTEM IS EXPECTED TO MAINLY EFFECT THE MOUNTAINS ALONG THE
CONTINENTAL DIVIDE. SEVERAL INCHES OF SNOW WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY AND TONIGHT.
In the hours before
Local storm report, Feb 3, 9:16 AM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
916 AM MST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 AM SNOW N MAYSVILLE 38.54N 106.22W
02/03/2008 M0.9 INCH CHAFFEE CO TRAINED SPOTTER
19 INCH SNOW DEPTH
&&
JCERUWinter Storm, La Garita Mountains Above 10000 Ft
- When
- February 3, 10:00 AM MST to February 4, 10:00 AM MST
- Where
- La Garita Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.778, -106.530 (the zone’s center; the record gives no point)
Winter Storm, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft
- When
- February 3, 10:00 AM MST to February 4, 10:00 AM MST
- Where
- Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- February 3, 10:00 AM MST to February 4, 10:00 AM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- February 3, 8:00 PM MST to February 5, 3:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- February 3, 8:00 PM MST to February 5, 3:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- February 3, 8:00 PM MST to February 5, 3:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- February 3, 8:00 PM MST to February 5, 3:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Between 8500 and 10000 Ft
- When
- February 4, 5:00 PM MST to February 5, 10:00 AM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Above 10000 Ft
- When
- February 4, 5:00 PM MST to February 5, 10:00 AM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- February 4, 5:00 PM MST to February 5, 10:00 AM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- February 4, 5:00 PM MST to February 5, 10:00 AM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
Winter Storm, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- February 4, 6:00 PM MST to February 5, 11:00 AM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
Winter Storm, Crowley County
- When
- February 4, 7:00 PM MST to February 5, 1:00 PM MST
- Where
- Crowley County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.327, -103.785 (the zone’s center; the record gives no point)
Winter Storm, La Junta Vicinity / Otero County
- When
- February 4, 7:00 PM MST to February 5, 1:00 PM MST
- Where
- La Junta Vicinity / Otero County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.903, -103.716 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Iowa, February 3, 20082 deaths · 4 injured · 18 events
- Winter Storm and Heavy Rain in Arizona, February 3 to 4, 20081 death · 1 injured · 8 events
- Flash Flood and High Wind in California, February 3, 2008$965,000 · 83 kt wind · 7 events
- Heavy Snow and High Wind in Arizona, February 3 to 4, 20083 injured · 52 kt wind · 17 events
- Heavy Snow and High Wind in New Mexico, February 3 to 5, 2008$20,000 · 62 kt wind · 6 events
- Winter Storm and Heavy Snow in Colorado, February 3 to 5, 200820 events
- Winter Storm and Winter Weather in Illinois, February 3, 200813 events
- Heavy Snow in Idaho, February 3 to 4, 20089 events
- Heavy Snow in Iowa, February 3, 20088 events
- Winter Storm and Heavy Snow in Utah, February 3 to 4, 20087 events
- Hail in Illinois, February 3, 20081 in hail · 4 events
- Heavy Snow and Damaging Wind in Nevada, February 3, 200865 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82820, 82822, 82823, 82824, 82826, 82828, 82829, 82830, 82831, 82833, 82834, 82832, 82835, 82836.